Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 87, NWS Dodge City, KS

June 2, 2025Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 2, 2025, 5:11 PM CDT for Morton County, Stanton County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2025, 5:11 PM CDT (22:11 UTC)
Expired
Jun 2, 2025, 6:00 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 166 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 5:23 PM CDTTSTM WND GST 569 Nw Wilburton, KSMesonet station CGLK1 Cimarron.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:46 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WUUS53 KDDC 022211
SVRDDC
KSC129-187-022300-
/O.NEW.KDDC.SV.W.0087.250602T2211Z-250602T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
511 PM CDT Mon Jun 2 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Morton County in southwestern Kansas...
  Stanton County in southwestern Kansas...

* Until 600 PM CDT.

* At 510 PM CDT, a severe thunderstorm was located 7 miles south of
  Manter, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Manter around 520 PM CDT.
  Johnson City around 525 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3761 10204 3774 10178 3774 10175 3739 10155
      3734 10156 3704 10204
TIME...MOT...LOC 2210Z 214DEG 35KT 3741 10189 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BENNETT
1 follow-up statement
615 
WWUS53 KDDC 022234
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
534 PM CDT Mon Jun 2 2025

KSC129-187-022300-
/O.CON.KDDC.SV.W.0087.000000T0000Z-250602T2300Z/
Morton KS-Stanton KS-
534 PM CDT Mon Jun 2 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN MORTON AND STANTON COUNTIES...

At 533 PM CDT, a severe thunderstorm was located near Johnson City,
moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Morton and Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3761 10204 3774 10178 3774 10175 3742 10157
      3737 10161 3729 10195
TIME...MOT...LOC 2233Z 270DEG 35KT 3757 10170 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BENNETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:00 PM CDT, 11 minutes earlier. Its key messages:

  • Strong damaging winds will be possible tonight (45 to near 60%), especially west of highway 183. Wind gusts greater than 70 mph can be expected.
  • Much cooler temperatures can be expected on Tuesday. There is currently a greater than 70% chance that high temperatures will remain below 70 degrees west and north of Dodge City.
  • Unseasonably cool with thunderstorms possible almost each day for the last half of the work week.
Area forecast discussion, Jun 2, 5:00 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
500 PM CDT Mon Jun 2 2025

...Updated Aviation...

.KEY MESSAGES...

- Strong damaging winds will be possible tonight (45 to near
  60%), especially west of highway 183. Wind gusts greater than
  70 mph can be expected.

- Much cooler temperatures can be expected on Tuesday. There is
  currently a greater than 70% chance that high temperatures
  will remain below 70 degrees west and north of Dodge City.

- Unseasonably cool with thunderstorms possible almost each day
  for the last half of the work week.

&&

.UPDATE...
Issued at 346 PM CDT Mon Jun 2 2025

Mesoscale Discussion...

Thunderstorms were firing early this afternoon along a dryline in
advance of an upper level trough. CAPE was high but 0-6 km bulk
shear values were only 15 to 25 kts. Thunderstorms were already
developing across far western Kansas and these will eventually grow
upscale into a line later in the afternoon and evening. Potentially
damaging wind gusts will be the main concern given high DCAPE
and CAPE values, along with small hail. 60-70+ mph wind gusts
will likely be widespread all along the eastward propagating
line. Given the weak shear and non supercellular storm mode,
significant tornadoes are not anticipated.

&&

.DISCUSSION...
Issued at 216 PM CDT Mon Jun 2 2025

An area of low pressure at the surface was centered over
southeast Colorado earlier today, with a surface boundary
extending south into the Texas Panhandle. A 500mb trough was
situated over Arizona, and as of 10am Monday scattered
thunderstorms were ongoing ahead of this upper level trough over
New Mexico. Short term weather models are in good agreement
that this upper level trough moving into southwest Kansas early
tonight as enhanced lift (indicated by ongoing convection) ahead
of this upper wave spreads into southwest Kansas after 4pm. 
Model soundings indicate an inverted V profile and steep 0-3km
lapse rates exceeding 9C/km across extreme southwest Kansas
ahead of this system with little to no CIN. This plus the
enhanced upper level lift developing supports the SPCs latest
assessment and the decision to increase the wind gust potential
from these storms. Based on the deeply mixed environment and
very unstable environment...damaging winds exceeding 70 mph will
be possible (45 to near 60%) early tonight. A few storms may
also produce some isolated hail before sunset.

Currently based on the latest CAMS the greatest risk for
these strong damaging winds will be south of I-70 and west of
Highway 183 between 6pm and 11 pm. Brief periods of heavy
rainfall are also expected given the high PWATS, potentially
reducing visibility and producing ponding of water in poor
drainage areas.

After these storms move out of the area after midnight...a
brief lull in precipitation is anticipated before a strong cold
front pushes across western Kansas early Tuesday morning.
Another round of thunderstorms will accompanying this front on
Tuesday with some of these storm being capable of producing
locally heavy rainfall and wind gusts over 40 mph. Severe
weather is not expected during this period.

Behind the cold front, gusty north winds will usher in
significantly cooler air. With continued cloud cover and
lingering rain, daytime temperatures on Tuesday will not warm
much. Expect a drop from highs near 90 today (Monday) to highs
in the 60s and 70s on Tuesday. There is currently a greater
than 70% chance that high temperatures will remain below 70
degrees west and north of Dodge City.

For the remainder of the workweek, unseasonably cool
temperatures will persist with several additional chances for
thunderstorms. Ensemble models are in agreement that multiple
upper level disturbances will cross western Kansas late week and
early this weekend. One more significant upper level trough is
expected to cross the Central Plains on Thursday or Friday.
While ensemble clusters vary slightly on timing, they all agree
that MUCAPE values over 500 J/kg and 0-6 km shear will increase
to 70% or higher and a 50-70% chance of surface dewpoints
exceeding 60 ahead of this upper level system. This setup
presents the potential for our next chance for severe
thunderstorms across southwest Kansas late in the work week.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 500 PM CDT Mon Jun 2 2025

Scattered to numerous thunderstorms are expected to impact all
airports during the 00-06z Tue time frame. Some storms will be
severe, with a primary risk of outflow winds of 50-60 kts.
Maintained convective TEMPO groups in all TAFs. A strong cold
front will sweep through the airports 12-15z Tue, with an abrupt
shift to strong north winds. After 15z Tue, north wind gusts of
32-37 kts are expected. Widespread post frontal IFR stratus is
expected at all airports Tuesday morning, with ceilings
gradually returning to VFR through Tuesday afternoon.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Finch
DISCUSSION...Burgert
AVIATION...Turner
Hazardous weather outlook, Jun 2, 4:57 AM CDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
457 AM CDT Mon Jun 2 2025

KSZ030-031-043>046-061>066-074>081-084>090-031000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
457 AM CDT Mon Jun 2 2025 /357 AM MDT Mon Jun 2 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There are chances for severe thunderstorms this evening between 5
pm and 10 pm. Large hail and damaging winds are the primary
concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances for thunderstorms Wednesday night through the
weekend. It is too early to tell if these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather and heavy rainfall are always greatly
appreciated.

In the hours before

Special weather statement, Jun 2, 3:52 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
352 PM CDT Mon Jun 2 2025

KSZ084-022115-
Morton KS-
352 PM CDT Mon Jun 2 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORTON COUNTY
THROUGH 415 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkhart, moving north at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Elkhart around 355 PM CDT.
  Wilburton around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

&&

LAT...LON 3700 10197 3727 10185 3720 10162 3699 10172
      3699 10191
TIME...MOT...LOC 2051Z 201DEG 31KT 3696 10186

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BENNETT
Local storm report, Jun 2, 4:40 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
440 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Gst     1 SW Richfield          37.26N 101.79W
06/02/2025  M50 MPH          Morton             KS   Mesonet

            Report was from the Kansas State Mesonet.

&&

RCB
Local storm report, Jun 2, 4:48 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
448 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     Hail             4 SE Rolla              37.08N 101.59W
06/02/2025  U1.00 Inch       Morton             KS   Public

&&

finch
Local storm report, Jun 2, 5:10 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Dodge City KS
510 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Tstm Wnd Gst     1 NE Johnson City       37.58N 101.73W
06/02/2025  M51 MPH          Stanton            KS   AWOS

            AWOS station KJHN Johnson City.

&&

RCB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:52 PM CDTSpecial Weather StatementDDCMorton23 min
Jun 2, 4:16 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Morton, Stanton, Stevens59 min
Jun 2, 4:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Haskell, Seward, Stanton, Stevens64 min
Jun 2, 5:13 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny62 min
Jun 2, 5:42 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Gray, Haskell, Meade, Seward63 min
Jun 2, 5:46 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton59 min
Jun 2, 5:51 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray, Kearny, Scott54 min
Jun 2, 6:40 PM CDTSpecial Weather StatementDDCClark, Ford, Gray, Meade65 min
Jun 2, 6:48 PM CDTSpecial Weather StatementDDCFinney, Hodgeman, Lane, Scott57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.